Texas, 2018

Drought in Texas, January 1 to 31, 2018

January 1 to 31, 2018 · NWS OUN · 8 events in 8 counties and zones

With a lack of rainfall, severe drought spread across the rest of western north Texas and extreme drought expanded across much of the area as well.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a lack of rainfall, severe drought spread across the rest of western north Texas and extreme drought expanded across much of the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 31, 10:18 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1018 PM CST Sun Dec 31 2017

.DISCUSSION...

&&

.AVIATION...
Northeast winds will slowly diminish through the night and VFR
conditions will persist until 020600.

&&

.PREV DISCUSSION... /issued 606 PM CST Sun Dec 31 2017/

DISCUSSION...

AVIATION...
MVFR ceilings are expected to move south of SPS later tonight;
otherwise, TAF sites will be VFR. North winds will persist, but
speeds will diminish Monday morning.

PREV DISCUSSION... /issued 329 PM CST Sun Dec 31 2017/

DISCUSSION...
Low clouds across far southern Oklahoma and western north
Texas will continue erode through the afternoon and early
evening. Meanwhile, a breezy northerly wind will continue through
at least sunrise Monday before diminishing some. Therefore, very
cold wind chill values will result as temperatures fall into the
single digit and lower teens overnight.

Mid and high clouds will increase late Monday into Tuesday as a
shortwave trough approaches the southern Plains from the
northwest.

Another quick moving trough will skirt the area late Tuesday
into Wednesday. An associated cold front will move through the
area during the day Wednesday, but most of the cold air will
remain well north and east of the area.

The wind will briefly shift back to the south on Thursday before
another front moves across the southern Plains on Friday.

Near average temperatures and dry weather are expected for the
start of next weekend with perhaps a chance of rain by late
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK   5  19   9  24 /   0   0   0  10
Hobart OK          5  20   8  25 /   0   0   0   0
Wichita Falls TX   9  24  11  26 /   0   0   0  10
Gage OK            0  19   5  27 /   0   0   0   0
Ponca City OK      1  16   4  24 /   0   0   0  10
Durant OK         12  25  14  30 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Advisory until noon CST Monday for OKZ004>048-050>052.

TX...Wind Chill Advisory until noon CST Monday for TXZ083>090.

&&

14/09/09
Hazardous weather outlook, Dec 31, 7:16 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
716 PM CST Sun Dec 31 2017

OKZ004>048-050>052-TXZ083>090-020130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
716 PM CST Sun Dec 31 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Cold...
Tonight, most locations will see wind chill values drop down to
between 5 below zero and 15 below zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Cold...
Monday morning, dangerously cold conditions will continue with
wind chill values ranging from 5 below to 15 below.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Archer forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Drought, Baylor

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Hardeman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Knox

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733621, 733622, 733623, 733624, 733625, 733626, 733627, 733628.